Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 54, NWS La Crosse, WI

May 31, 2013Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 31, 2013, 3:56 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2013, 3:56 PM CDT (20:56 UTC)
Expired
May 31, 2013, 4:15 PM CDT
In force
19 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:09 PM CDTHAIL 0.881 W Eleva, WIWINDS 55 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:35 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS53 KARX 312056
SVRARX
WIC011-121-312115-
/O.NEW.KARX.SV.W.0054.130531T2056Z-130531T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
356 PM CDT FRI MAY 31 2013

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUFFALO COUNTY IN WEST CENTRAL WISCONSIN...
  NORTHWESTERN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 415 PM CDT

* AT 354 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
  OF MONDOVI...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRUM AROUND 410 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE ELEVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4460 9119 4445 9159 4454 9169 4460 9165
TIME...MOT...LOC 2056Z 228DEG 35KT 4453 9157

HAIL...1.00IN
WIND...60MPH

$$
2 follow-up statements
269 
WWUS53 KARX 312105
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
405 PM CDT FRI MAY 31 2013

WIC011-121-312115-
/O.CON.KARX.SV.W.0054.000000T0000Z-130531T2115Z/
BUFFALO WI-TREMPEALEAU WI-
405 PM CDT FRI MAY 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
TREMPEALEAU AND NORTHEASTERN BUFFALO COUNTIES UNTIL 415 PM CDT...

AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
STRUM...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN BUFFALO AND NORTHWESTERN TREMPEALEAU COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4460 9137 4448 9163 4454 9169 4460 9165
TIME...MOT...LOC 2105Z 228DEG 35KT 4459 9148

HAIL...1.25IN
WIND...60MPH

$$

RRS
344 
WWUS53 KARX 312112
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
412 PM CDT FRI MAY 31 2013

WIC011-121-312121-
/O.EXP.KARX.SV.W.0054.000000T0000Z-130531T2115Z/
BUFFALO WI-TREMPEALEAU WI-
412 PM CDT FRI MAY 31 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TREMPEALEAU AND
NORTHEASTERN BUFFALO COUNTIES WILL EXPIRE AT 415 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDESTORM WARNING REMAINS IN EFFECT FOR PORTIONS OF 
SOUTHEAST BUFFALO COUNTY UNTIL 430 PM CDT. 

LAT...LON 4460 9137 4448 9163 4454 9169 4460 9165
TIME...MOT...LOC 2111Z 220DEG 28KT 4462 9149

$$

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:27 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 31, 2:27 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
227 PM CDT FRI MAY 31 2013

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 227 PM CDT FRI MAY 31 2013

WATER VAPOR IMAGERY/RAP ANALYSIS THIS AFTERNOON SHOWING A CLOSED LOW
OVER THE DAKOTAS WITH AN EMBEDDED SHORTWAVE TROUGH ROTATING
NORTHEAST ACROSS IA. THIS WAS KICKING OFF CONVECTION ACROSS PORTIONS
OF SOUTHEAST MN/NORTHEAST IA WHERE LAPS WAS PRODUCING AN AXIS OF
1000-1500J/KG 0-1KM MLCAPE. 0-6KM BULK SHEAR WAS RUNNING AROUND
65KT. CONVECTION...SOME SEVERE WITH INCREASING CAPE AND HIGHER-END
BULK SHEAR...WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND CONTINUE
INTO THIS EVENING AS THE TROUGH ROTATES NORTHEAST THROUGH THE AREA.
LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT WITH AN
ISOLATED TORNADO ALSO POSSIBLE. LOOK FOR THE BULK OF THE
SHOWER/THUNDERSTORM ACTIVITY TO PUSH EAST OF THE AREA BY MIDNIGHT.

LOOK FOR THE CLOSED LOW TO FILL AS IT ROTATES INTO THE AREA ON
SATURDAY. STEEP LOW TO MID LEVEL LAPSE RATE ASSOCIATED WITH THE
COOL/CYCLONIC FLOW WILL BE THE IMPETUS FOR MORE SHOWER AND ISOLATED
THUNDERSTORM DEVELOPMENT...ESPECIALLY GOING INTO THE AFTERNOON
HOURS. NAM INDICATING 0-1KM MLCAPE IN THE 150-300J/KG RANGE WITH ANY
DECENT BULK SHEAR SHIFTING ACROSS EASTERN WI. THIS SHOULD LIMIT THE
POTENTIAL FOR ANY SEVERE THUNDERSTORM THREAT. OTHERWISE...EXPECT
MOSTLY CLOUDY CONDITIONS BY AFTERNOON WITH HIGHS RANGING FROM THE
65-70 DEGREE ACROSS NORTHEAST IA/SOUTHEAST MN...TO THE 70-75 DEGREE
RANGE EAST OF THE MISSISSIPPI RIVER.

SCATTERED SHOWERS ARE EXPECTED TO LINGER INTO SATURDAY NIGHT AS THE
MID-LEVEL TROUGH AXIS ROTATES EAST THROUGH THE AREA WITH OVERNIGHT
LOWS DROPPING INTO THE 40S AND LOWER 50S.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 227 PM CDT FRI MAY 31 2013

HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY THROUGH MONDAY FOR A
MUCH DESERVED PERIOD OF DRY WEATHER. TEMPERATURES ARE EXPECTED TO BE
A BIT ON THE COOLER THAN NORMAL SIDE THOUGH WITH HIGHS MAINLY IN THE
60S. LOWS SUNDAY NIGHT ARE EXPECTED TO DIP INTO THE LOWER 40S ALONG
AND NORTHEAST OF I-94...TO THE MID/UPPER 40S ELSEWHERE.

FOR TUESDAY THROUGH THURSDAY...ANOTHER CLOSED LOW IS SLATED TO MOVE
FROM THE NORTHERN PLAINS AND THROUGH THE UPPER MISSISSIPPI RIVER
REGION. THIS WILL GIVE THE AREA ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ALONG WITH OVERALL COOLER THAN NORMAL TEMPERATURES.
MODELS ARE INDICATING THE LOW LIFTING OUT OF THE AREA THURSDAY
NIGHT/FRIDAY TIME FRAME. LEFT A SMALL CHANCE OF SHOWERS IN FOR NOW
AND WILL PASS ALONG TO LATER SHIFTS FOR THE POSSIBILITY OF DRYING
THINGS OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED
AT 1248 PM CDT FRI MAY 31 2013

THE MAIN FOCUS AT THE TAF SITES IS WITH THE TIMING ON WHEN ANY
SHOWERS OR THUNDERSTORMS WILL GET INTO THE TAF SITES. SHOWERS HAVE
ALREADY DEVELOPED NEAR RST AND WILL DRIFT TO THE EAST THROUGH THE
AFTERNOON. WITH AN UNSTABLE ENVIRONMENT IN PLACE...THESE SHOWERS
WILL QUICKLY STRENGTHEN EARLY THIS AFTERNOON WITH THUNDERSTORMS
LIKELY AT RST BETWEEN 19Z/23Z. AS THE STORMS MARCH EAST...THEY
SHOULD REACH LSE SOMETIME BETWEEN 23Z AND 02Z. MVFR CUMULUS FIELD
WILL LIKELY STAY IN PLACE OR GRADUALLY CLIMB THIS AFTERNOON BEFORE
MVFR/IFR CONDITIONS COME IN WITH THE THUNDERSTORMS. CONDITIONS
SHOULD CLEAR OUT LATER THIS EVENING WITH WINDS SUBSIDING
OVERNIGHT.

&&

.HYDROLOGY...
ISSUED AT 227 PM CDT FRI MAY 31 2013

WITH THE ATMOSPHERE BECOMING PROGRESSIVELY DRIER TONIGHT THROUGH
SATURDAY NIGHT...LOOK FOR RAINFALL AMOUNTS TO BE SUBSTANTIALLY LOWER
WITH ANY SHOWERS/THUNDERSTORMS THAT DEVELOP. THEREFORE...RUNOFF IS
EXPECTED TO BE LESS OF AN ISSUE GOING INTO THIS WEEKEND. AS OF THIS
AFTERNOON...SEVERAL RIVERWAYS INCLUDING THE TURKEY...UPPER
IOWA...AND TREMPEALEAU STILL HAVE ONGOING FLOODING. FOR FURTHER
DETAILS...PLEASE SEE THE LATEST RIVER FLOOD STATEMENTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...HALBACH
HYDROLOGY...DAS
Hazardous weather outlook, May 31, 11:53 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 AM CDT FRI MAY 31 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1153 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH
SOME OF THESE POSSIBLY BECOMING SEVERE.  THESE STORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA BEFORE BECOMING MORE WIDESPREAD ACROSS WESTERN WISCONSIN
THIS EVENING.  LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO ARE
ALL POSSIBLE HAZARDS THIS AFTERNOON INTO TONIGHT. THE MAIN TIME FRAME
FOR THE POTENTIAL OF A TORNADO IS THIS AFTERNOON INTO THE EARLY
EVENING HOURS BEFORE WIDESPREAD WIND DAMAGE BECOMES THE MAIN HAZARD.

FLOODING WILL CONTINUE ALONG THE UPPER IOWA AND TURKEY RIVERS IN
NORTHEAST IOWA...AND THE BLACK AND TREMPEALEAU RIVERS IN WESTERN
WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...ISOLATED THUNDERSTORM WILL BE POSSIBLE ACROSS THE
ENTIRE AREA. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE.

MANY RIVERS WILL BE IN FLOOD OR RUNNING HIGH THROUGH THE WEEKEND.

FROM MONDAY NIGHT INTO THURSDAY...THERE WILL BE A CHANCE OF
THUNDERSTORMS. IT IS TOO EARLY DISCERN WHETHER ANY OF THEM WILL
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

RAINFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE/04/HALBACH

In the hours before

Local storm report, May 31, 3:09 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             EYOTA                   43.99N 92.23W
05/31/2013  E0.75 INCH       OLMSTED            MN   TRAINED SPOTTER

            DIME SIZE HAIL

&&

SHEA
Local storm report, May 31, 3:14 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
314 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             5 SW KELLOGG            44.26N 92.07W
05/31/2013  E1.75 INCH       WABASHA            MN   TRAINED SPOTTER

            BETWEEN PLAINVIEW AND KELLOGG

&&

SHEA
Local storm report, May 31, 3:16 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
316 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             PLAINVIEW               44.17N 92.17W
05/31/2013  E0.25 INCH       WABASHA            MN   TRAINED SPOTTER

&&

SHEA
Special weather statement, May 31, 3:19 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT FRI MAY 31 2013

IAZ011-MNZ096-WIZ017-029-033-034-041-042-053>055-312300-
ALLAMAKEE-HOUSTON-TAYLOR-CLARK-TREMPEALEAU-JACKSON-LA CROSSE-
MONROE-VERNON-CRAWFORD-RICHLAND-
INCLUDING THE CITIES OF...WAUKON...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH...VIROQUA...
PRAIRIE DU CHIEN...RICHLAND CENTER
319 PM CDT FRI MAY 31 2013

...STRONG TO SEVERE STORMS APPROACHING FROM THE WEST...

A LINE OF STRONG TO SEVERE STORMS HAS DEVELOPED IN SOUTHEAST
MINNESOTA AND WILL TRACK TO THE EAST TOWARD NORTHEAST IOWA AND
WESTERN WISCONSIN. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS WITH THESE STORMS AS THEY MAKE IT INTO THIS REGION BETWEEN
4 AND 6 PM THIS EVENING. THESE STORMS ARE EXPECTED TO BE NEAR
SPRING GROVE MINNESOTA AND TREMPEALEAU WISCONSIN BY 430 PM...LA
CROSSE AND BLACK RIVER FALLS WISCONSIN AROUND 500 PM AND SPARTA
AND VIROQUA WISCONSIN AROUND 530 PM.

HALBACH
Local storm report, May 31, 3:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             1 WSW WABASHA           44.37N 92.06W
05/31/2013  E0.75 INCH       WABASHA            MN   LAW ENFORCEMENT

            DIME SIZE HAIL ALONG HIGHWAY 60 NEAR WABASHA

&&

SHEA
Local storm report, May 31, 3:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
342 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             MAXVILLE                44.56N 92.00W
05/31/2013  E0.50 INCH       BUFFALO            WI   TRAINED SPOTTER

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:03 PM CDTSevere Thunderstorm WarningARXBuffalo57 min
May 31, 4:03 PM CDTSevere Thunderstorm WarningARXBuffalo27 min
May 31, 4:24 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau36 min
May 31, 5:30 PM CDTSevere Thunderstorm WarningARXTaylor45 min
May 31, 6:27 PM CDTSevere Thunderstorm WarningARXBuffalo63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.